| Model Number |
1DLMC08 |
| Medical Device Problem Code |
Insufficient Device Problem Information (3190)
| Health Effect - Clinical Codes |
Unspecified Infection (1930); No Clinical Signs, Symptoms or Conditions (4582)
| Date of Event |
07/16/2012
Type of Reportable Event
Serious Injury
Additional Manufacturer Narrative
It should be noted that the gore® dualmesh® biomaterial instructions for use addresses the following adverse reactions among others: ¿possible adverse reactions with the use of any tissue deficiency prosthesis may include, but are not limited to, contamination, infection, inflammation, adhesion, fistula formation, seroma formation, hematoma, and recurrence." the gore® dualmesh® biomaterial instructions for use also states: ¿strict aseptic techniques should be followed.If an infection develops, it should be treated aggressively.An unresolved infection may require removal of the material.".
Event or Problem Description
It was reported to gore that the patient underwent laparoscopic ventral hernia repair on (b)(6) 2008 whereby a gore® dualmesh® biomaterial was implanted.The complaint alleges that on (b)(6) 2012, an additional procedure occurred whereby the gore device was explanted.It was reported the patient alleges the following injuries: adhesions taken down, lysis of adhesions, excision of infected mesh.Abscess seemed to be between the 2 layers of composix mesh.Additional event specific information was not provided.
Additional Manufacturer Narrative
B7: added medical history.H6: conclusion code remains unchanged.H10/11: added medical record information.Additional details regarding the patient's clinical course were ascertained from a review of medical records and are as follows: implant preoperative complaints: (b)(6) 2008: (b)(6) center.(b)(6), md.Indications: ¿this is a gentleman who has had multiple abdominal surgeries before and multiple attempts at ventral hernia repair and now has a ventral hernia again.¿ implant procedure: laparoscopic ventral hernia repair.Implant: parietex [20x15cm] and gore® dualmesh® biomaterial [1dlmc08/05512176, 26x34x1] implant date: (b)(6) 2008 (hospitalization dates unknown).(b)(6) 2008: (b)(6) center.(b)(6), md.Operative report.Preoperative and postoperative diagnosis: ventral hernia.Anesthesia: general.Procedure: ¿the patient was taken to the operating room, placed supine on the operating table.General anesthesia was administered via endotracheal intubation.His abdomen was prepped and draped in standard sterile surgical fashion.I entered into his abdominal cavity on the right side using xcel trocar and 5-mm trocar, and did co2 insufflation to a maximum pressure of 15 mmhg.I then placed another incision in his right lower quadrant for another 5-mm port.I placed a 12-mm port in his midline lower abdominal wound, and i placed another 5-mm port in his left lower quadrant.I began by doing extensive lysis of adhesions, and extensive adhesion carried down the wall.Once i had those completely down and then i had to dissect the liver off of the anterior abdominal wall, so i could get some space superiorly above the defect.The patient had extensive amount of adhesions.Once we got these all down, he had a very large hernia defect.It was a large but shallow hernia.I put a piece of mesh into the abdominal cavity of parietex mesh and i tacked it up against the abdominal wall.However, once i had gotten it in and had some tacks in it, i felt that it appeared that the mesh was too small, so i got another piece of gore-tex, the largest piece of mesh they had; i put that into the abdomen.I had stitches at 12 o'clock, 3 o'clock, 6 o'clock, and 9 o'clock.I then went about 3 to 5 cm from the fascial edge and made small incisions in corresponding locations and used a carter-thomason to grab each end of the suture and thereby secured the mesh up against the anterior abdominal wall in four different spots with transfascial sutures.I then tacked the rest of the mesh in with a protack circumferentially and i therefore had two-layer closure, one with the parietex mesh that was really tacked right close to the edge of the fascia and i did not feel another layer over that of the gore-tex mesh, which i did feel well covered our defect.I then closed my 12-mm port site with interrupted 0 vicryl suture utilizing carter-thomason and closed the skin of all incisions with running monocryl.Sponge, instrument, and needle counts were correct at the end of the case.The patient tolerated the procedure well without any complications.¿ (b)(6) 2008: (b)(6) center.Implant information.¿dualmesh.¿ manufacturer: gore.Lot #: 05512176.Catalog #: ¿1dlmco¿.Size: 26x34x1.Amount: 1.Expiration date: 2012-10.Relevant medical information: (b)(6) 2010: (b)(6) hospital.(b)(6), md.Operative report.Assistant: (b)(6), md.Preoperative diagnosis: biliary colic.Postoperative diagnosis: chronic cholecystitis.Laparoscopic cholecystectomy.Anesthesia: general.Indications: ¿this is a 44-year-old gentleman who has been having right upper quadrant pain and ultrasound showing a thickened gallbladder with gallstones.Risks and benefits of the procedure were explained.Patient consent was obtained.¿ procedure: ¿the patient was taken to the operating room and placed upon the operating table.General anesthesia was administered with endotracheal intubation.His abdomen was prepped and draped in standard sterile surgical fashion.The patient had multiple prior surgeries with a large mesh placed in his midline so i decided to enter right laterally just anterior to the midaxillary line and just subcostal.Using a 5-mm optiview xl trocar, i entered the abdominal cavity under direct visualization.I did co2 insufflation to a maximum pressure of 15 mmhg.I was able to see that there were quite a few adhesions up against the mesh.I could go lower down to the right of the umbilicus and a few centimeters below and placed a 12-mm port under direct visualization.I was unable to take down some of the adhesions in order to clearly some space in the right upper quadrant.I put another 5-mm port just to the right of midline and just subcostal.I did inspect and saw that the hernia repair was intact i then paid attention to the gallbladder.The gallbladder had extensive adhesions to it which i took down with an enseal device.The gallbladder was very thick i grabbed the infundibulum of the gallbladder and pulled it inferolaterally thereby displaying the cystic duct.I bluntly dissected out the cystic duct.I put 2 clips proximally and 1 distally, and it was divided right at the gallbladder.I then found the cystic artery.1 put 2 clips proximally and l distally, and it was divided.I then took down the gallbladder off the hepatic fossa with electrocautery.I placed in an endocatch bag and removed it through my 12-mm port site.I then closed the 12-mm port site with interrupted o vicryl suture.Utilizing carter-thompson, i carefully inspected my hepatic fossa noted that there was no bleeding and no bile leak.I then removed my scope.I closed the skin of all incisions with a running 3-0 monocryl.Sponge, instrument, and needle count correct at the end of the case.The patient tolerated the procedure well without any complications.¿ (b)(6) 2011: (b)(6) hospital.(b)(6), md.Operative report.Preoperative and postoperative diagnosis: partial small-bowel obstruction.Lysis of adhesions.Anesthesia: general.Indications: ¿this is a 46-year-old gentleman who has had multiple previous surgeries including an mva with splenectomy, a fundoplication with hiatal hernia repair and a ventral hernia repair.He was recently admitted for bowel obstruction.This resolved with nasogastric intubation; however, since then he has continued to have bloating and abdominal pain.We discussed exploration.Risks and benefits of the procedure were explained.Patient consent was obtained.¿ procedure: ¿patient was taken to the operating room and placed supine on the operating table.General anesthesia administered with endotracheal intubation.His abdomen was prepped and draped in standard sterile surgical fashion.I made a small incision just anterior to the midaxillary line subcostal on the right side and used a 5-mm optiview xcel trocar to enter his abdominal cavity.After entering the cavity, i saw there was a considerable amount of adhesions to the anterior abdominal wall.I then placed another 5-mm port in his right lower quadrant and another 5-mm port in the left lower quadrant, and another 5-mm port in the left upper quadrant.Through these ports and changing positions, i was able to do an extensive lysis of adhesions, taking down all the small bowel and omentum off the anterior abdominal wall.After doing that, i then ran his small bowel and did further lysis of adhesions.There was a considerable amount of lysis of adhesions, but i was able to free up the small bowel considerably.I did not see a clear-cut transition point but there were several areas of kinked bowel, which i resolved.We then removed our ports.I closed the skin of all incisions with a running monocryl.Sponge, instrument, and needle count correct at the end of the case.The patient tolerated the procedure well without any complications.¿ (b)(6) 2011: (b)(6) hospital.(b)(6), md.Operative report.Preoperative and postoperative diagnosis: hemorrhage.Exploratory laparoscopy.Anesthesia: general.Indications: ¿this is a 46-year-old gentleman who had just undergone a lysis of adhesions, but on the floor, he became hypotensive and looked pale and we decided to take him emergently back to the operating room.¿ procedure: ¿patient was taken to the operating room and placed supine on the table.General anesthesia administered with endotracheal intubation, and a central line was placed by anesthesia.I made a small incision in his umbilicus and entered into his abdominal cavity using optiview xcel trocar under direct visualization.Co2 insufflation was done to a maximum pressure of 15 mmhg.Upon entering, there was a considerable amount of hematoma in his abdominal cavity.I placed a 5 and a 12-mm port through my 2 ports on the patient's right side and i began using suction to dissect and find the bleeder.I did find the bleeder coming from the gastrocolic omentum.His stomach was actually stuck up against the anterior abdominal wall and this actually looked like it could have been a short gastric.I was able to suture this closed with endostitch and control the bleeding adequately.I then irrigated the abdomen with water in order to lyse the hematoma and spent some time trying to clean up as much hematoma as i could.There did not appear to be any bowel injury or any other bleeding.I then removed my ports, closed the skin of all incisions with running monocryl.The sponge, instrument, and needle count correct at the end of the case.Patient tolerated the procedure well and was transferred to the icu.¿ explant preoperative complaints: (b)(6) 2012: (b)(6) hospital.(b)(6), md.Indications: ¿this is a 47-year-old gentleman who has had multiple prior procedures.He had a mesh several years ago and has done fine, but all of a sudden developed sinus drainage from his midline.This did not respond to antibiotics.He is being taken to the operating room for excision.¿ explant procedure: excision of infected mesh and complex abdominal closure with strattice mesh.Appendectomy.Explant date: (b)(6) 2012 (hospitalization dates unknown).(b)(6) 2012: (b)(6) hospital.(b)(6), md.Operative report.Assistant: (b)(6).Preoperative and postoperative diagnosis: infected mesh.Anesthesia: general.Procedure: ¿patient was taken to the operating room and placed supine on the operating table.General anesthesia administered with endotracheal intubation.His abdomen was prepped and draped in standard sterile surgical fashion.I made a midline incision and dissected down through skin and subcutaneous tissue.I get down to his mesh and fascia and i was able to get below the mesh just below the umbilicus and entered into the abdominal cavity.I then divided the mesh all the way up the midline.There were some adhesions against the midline and i took down adhesions sharply.I did come across an abscess cavity.The abscess seemed to be between the 2 layers of the composix mesh.Once i completely opened up the abdominal cavity, i then excised the mesh on both sides by dissecting it off of the posterior wall.Once this had been completed, i copiously irrigated out the abdomen.The patient requested that i do an appendectomy as i planned to completely close his abdomen and he does get abdominal pain and there was concern that i [sic] could be from his appendix, so i did isolated his appendix and divide at the base with the stapler and divide the mesentery with stitches and removed out as specimen.I irrigated out his abdomen.I then got a large piece of strattice mesh.I raised skin flaps circumferentially first and then went 5 cm past the fascial margin, i took a stitch through the fascia and through the strattice and then back up through the fascia and i tied it down and parachuted the mesh into place.I was then able to close the midline fascia with interrupted figure-of-eight sutures and i closed that over the strattice.I did put a drain in between the strattice and the midline fascial closure and i then irrigated out the subq.I put another drain into the subq and then closed the subcutaneous tissue with interrupted 3-0 vicryl and i closed the skin with staples.Sponge, instrument, and needle count correct at the end of the case.Patient tolerated the procedure well without any complications.¿ a potential relationship, if any, between the alleged injuries or complications and the gore device has not been established at this time based on available information. it should be noted that the gore® dualmesh® biomaterial instructions for use addresses the following adverse reactions among others: ¿possible adverse reactions with the use of any tissue deficiency prosthesis may include, but are not limited to, contamination, infection, inflammation, adhesion, fistula formation, seroma formation, hematoma, and recurrence." the gore® dualmesh® biomaterial instructions for use also states: ¿strict aseptic techniques should be followed.If an infection develops, it should be treated aggressively.An unresolved infection may require removal of the material.W.L.Gore & associates, inc.(gore) is submitting this report to comply with 21 c.F.R.Part 803, the medical device reporting regulation.This report is based upon information obtained by gore, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Blank fields present on this report include required fields and fields determined to be not applicable.Blank required fields indicate that the information was not provided, was deemed unavailable or was not applicable.This report does not constitute an admission or a conclusion by fda, gore, or its associates that the device, gore or its associates caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any "defects" or has "malfunctioned".These words are included in the report and are fixed items for selection created by the fda, to categorize the type of event solely for the purpose of reporting pursuant to part 803.This statement should be included with any information or report disclosed to the public under the freedom of information act.
Additional Manufacturer Narrative
H6: updated results code.Conclusion code remains unchanged.It should be noted that the gore® dualmesh® biomaterial instructions for use addresses the following adverse reactions among others: ¿possible adverse reactions with the use of any tissue deficiency prosthesis may include, but are not limited to, contamination, infection, inflammation, adhesion, fistula formation, seroma formation, hematoma, and recurrence." the gore® dualmesh® biomaterial instructions for use also states: ¿strict aseptic techniques should be followed.If an infection develops, it should be treated aggressively.An unresolved infection may require removal of the material.".
Additional Manufacturer Narrative
The investigation has been completed.Based upon the totality of the information received over the course of the investigation and reported by gore in the previously submitted medical record narratives the following conclusions have been reached.As previously reported, all pertinent medical records requested may not have been received.Through gore's investigation and based on the available information there is no available information that reasonably suggests that a gore device may have caused or contributed to death, serious injury or reportable malfunction, and is no longer considered reportable.Therefore, this event is being coded as no clinical signs, symptoms or conditions, no health consequences or impact and will be closed as no problem detected.Previous patient codes were reported based on the original complaint and are no longer applicable and/or not reportable per gore¿s investigation.It should be noted that the gore® dualmesh® biomaterial instructions for use include warnings and addresses the following adverse reactions among others: ¿possible adverse reactions with the use of any tissue deficiency prosthesis may include, but are not limited to, contamination, infection, inflammation, adhesion, fistula formation, seroma formation, hematoma, and recurrence.¿ the instructions for use further warn: ¿strict aseptic techniques should be followed.If an infection develops, it should be treated aggressively.An unresolved infection may require removal of the material.¿ procedure and specific patient factors may contribute to or cause infection, leading to contamination, exposure, lack of incorporation and/or seeding of device.Procedure related factors may include adherence to clinical guidelines on infection risk management, contamination of device prior to or during implant, and post-operative persistent/symptomatic seroma and wound management.Patient risk factors may include diabetes, smoking, age, malnutrition, immunosuppressive therapy, post-operative instruction noncompliance, and hygiene.The instructions for use further warn: ¿when using this device as a permanent implant and exposure occurs, treat to avoid contamination, or device removal may be necessary.¿ as with any surgical procedure, there are always risks of complications for surgical repair of hernias and soft tissue deficiencies, with or without mesh.These may include but are not limited to, adhesions and related harms, bleeding, bowel obstruction, compromised device biocompatibility, contamination which may lead to patient harms, device damage, dysphagia, erosion or extrusion and related harms, exposure or protrusion and related harms, fever, fistula, gerd recurrence, defect recurrence and related harms, ileus, increased procedure time and related harms, irritation or inflammation, infection, mesh migration, mesh contraction, pain, paresthesia, perforation, revision/re-intervention, seroma or hematoma and related harms, tissue ischemia, wound complications and wound dehiscence and additional intervention including surgery.Many of the potential complications are associated with the patient¿s underlying disease progression, co-morbidities, additional medical history and/or other surgical procedures.The above inherent risks are typically detailed in standard informed consent documents.The device was not able to be returned to gore for evaluation; therefore, a direct product analysis could not be conducted.Review of the manufacturing and sterilization records verified that the lot met all pre-release specifications.W.L.Gore & associates, inc.(gore) is submitting this report to comply with 21 c.F.R.Part 803, the medical device reporting regulation.This report is based upon information obtained by gore, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Blank fields present on this report include required fields and fields determined to be not applicable.Blank required fields indicate that the information was not provided, was deemed unavailable or was not applicable.This report does not constitute an admission or a conclusion by fda, gore, or its associates that the device, gore or its associates caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any "defects" or has "malfunctioned".These words are included in the report and are fixed items for selection created by the fda, to categorize the type of event solely for the purpose of reporting pursuant to part 803.This statement should be included with any information or report disclosed to the public under the freedom of information act.
Additional Manufacturer Narrative
H6: updated health effect.H6: updated investigation finding.H6: updated investigation conclusions.The investigation has been completed.Based upon the totality of the information received over the course of the investigation and reported by gore in the previously submitted medical record narratives the following conclusions have been reached.As previously reported, all pertinent medical records requested may not have been received.Through gore's investigation and based on the available information there is no available information that reasonably suggests that a gore device may have caused or contributed to death, serious injury or reportable malfunction, and is no longer considered reportable.Therefore, this event is being coded as no clinical signs, symptoms or conditions, no health consequences or impact and will be closed as no problem detected.Previous patient codes were reported based on the original complaint and are no longer applicable and/or not reportable per gore¿s investigation.It should be noted that the gore® dualmesh® biomaterial instructions for use include warnings and addresses the following adverse reactions among others: ¿possible adverse reactions with the use of any tissue deficiency prosthesis may include, but are not limited to, contamination, infection, inflammation, adhesion, fistula formation, seroma formation, hematoma, and recurrence.¿ the instructions for use further warn: ¿strict aseptic techniques should be followed.If an infection develops, it should be treated aggressively.An unresolved infection may require removal of the material.¿ procedure and specific patient factors may contribute to or cause infection, leading to contamination, exposure, lack of incorporation and/or seeding of device.Procedure related factors may include adherence to clinical guidelines on infection risk management, contamination of device prior to or during implant, and post-operative persistent/symptomatic seroma and wound management.Patient risk factors may include diabetes, smoking, age, malnutrition, immunosuppressive therapy, post-operative instruction noncompliance, and hygiene.The instructions for use further warn: ¿when using this device as a permanent implant and exposure occurs, treat to avoid contamination, or device removal may be necessary.¿ as with any surgical procedure, there are always risks of complications for surgical repair of hernias and soft tissue deficiencies, with or without mesh.These may include but are not limited to, adhesions and related harms, bleeding, bowel obstruction, compromised device biocompatibility, contamination which may lead to patient harms, device damage, dysphagia, erosion or extrusion and related harms, exposure or protrusion and related harms, fever, fistula, gerd recurrence, defect recurrence and related harms, ileus, increased procedure time and related harms, irritation or inflammation, infection, mesh migration, mesh contraction, pain, paresthesia, perforation, revision/re-intervention, seroma or hematoma and related harms, tissue ischemia, wound complications and wound dehiscence and additional intervention including surgery.Many of the potential complications are associated with the patient¿s underlying disease progression, co-morbidities, additional medical history and/or other surgical procedures.The above inherent risks are typically detailed in standard informed consent documents.The device was not able to be returned to gore for evaluation; therefore, a direct product analysis could not be conducted.Review of the manufacturing and sterilization records verified that the lot met all pre-release specifications.W.L.Gore & associates, inc.(gore) is submitting this report to comply with 21 c.F.R.Part 803, the medical device reporting regulation.This report is based upon information obtained by gore, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Blank fields present on this report include required fields and fields determined to be not applicable.Blank required fields indicate that the information was not provided, was deemed unavailable or was not applicable.This report does not constitute an admission or a conclusion by fda, gore, or its associates that the device, gore or its associates caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any "defects" or has "malfunctioned".These words are included in the report and are fixed items for selection created by the fda, to categorize the type of event solely for the purpose of reporting pursuant to part 803.This statement should be included with any information or report disclosed to the public under the freedom of information act.